Acne Drug Found To Cause More Harm than Good
Study have now shown that the acne drug isotretinoin has been found to have more dangerous side effects than what has been so far thought , even though it is an effective medication for the treatment.
Isotretinoin, which is commonly sold as Accutane in the US and as Roaccutane in UK, and other such similar brand names, is known to clear up severe acne and prevent scarring, in conditions where other drugs have failed. But in a new study the researchers have shown that it also can cause miscarriages, premature births and birth defects such as mental retardation and cleft lip.
Explaining that though the drug is known to cure almost acne almost 89% of the patients, the researchers have said that it can also raise levels of blood fats and liver enzymes. They further explained that these increased liver enzymes might be a sign that the liver is getting damaged, while increased levels of cholesterol and triglyceride blood fats are usually linked to heart disease.
The study, which had been published in the August issue of the Archives of Dermatology, was conducted by Dr Lee Zane, from the University of California at San Francisco, and colleagues, who looked into the frequency of abnormal laboratory blood tests in 13,772 people between the ages 13 to 50 who had undertaken treatment with isotretinoin between 1995 and 2002.
They reported in their study that among the patients who had shown normal readings previously, 44% developed high triglycerides, while 31% of them had high cholesterol, and 11% high liver enzymes. The researchers also explained that they found that these irregularities were generally reversible after the patients stopped taking the medication.
It has been reported that in the patient care info that is usually provided with Accutane does specify that 25% of patients are known to experience raised triglycerides, and 15% elevated liver enzymes. Explaining that further research would be needed to gauge the side effect risks, the researchers concluded their writing in the journal stating, "In clinical practice, laboratory abnormalities should be evaluated in the clinical context of the individual patient.